SCMR 22nd Annual Scientific Sessions
Description of Clinical Presentation:
A 72-year-old woman was admitted with acute on chronic diastolic heart failure, presumed to be secondary to pulmonary hypertension caused by rheumatoid interstitial lung disease. In addition to rheumatoid arthritis (RA), the patient has a complex medical history which includes type 2 diabetes, hypertension, Grave’s disease, and monoclonal IgM gammopathy. Her medications are notable for hydroxychloroquine for RA.
Diagnostic Techniques and Their Most Important Findings:
Echocardiography demonstrated a restrictive cardiomyopathy with ejection fraction (EF) of 60%. Notable features included moderately increased left ventricular wall thickness, biatrial enlargement, peak E/A ratio of 2.5, and reduced medial E’ of 5 cm/s. (Figure 1a). Speckle tracking strain echocardiography demonstrated reduced basal longitudinal strain with apical sparing. (Figure 1b). Cardiac MRI was performed and demonstrated global hypokinesis (EF 52%) with thick walls, and extensive low-intensity late gadolinium enhancement (Figure 2, yellow arrows). Imaging findings were felt to be consistent with an infiltrative process such as cardiac amyloidosis (CA). The patient ultimately underwent endomyocardial biopsy which revealed myocyte hypertrophy with marked sarcoplasmic vacuolization, but no apple green birefringence on Congo red staining to suggest amyloidosis. Pathologic findings were suggestive of hydroxychloroquine-mediated toxicity.
Learning Points from this Case:
A high index of suspicion is needed to diagnose hydroxychloroquine-induced cardiomyopathy. Toxicity from this common immune modulating drug presents as restrictive cardiomyopathy, and can mimic appearance of amyloidosis on strain echo and CMR delayed enhancement and also cause pulmonary hypertension. Timely discontinuation of the drug is the only definitive approach to halt the progression of this life-threatening cardiomyopathy.